MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0825
Medical Device Problem Codes Detachment Of Device Component (1104); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked approximately 5.0 cm from the proximal end.The stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the returned devices revealed that the lantern was ovalized.This type of damage likely occurred due to forceful handling during use.Further evaluation of the returned devices revealed that the ruby coil¿s stretch resistant (sr) wire was fractured.This type of damage likely occurred due to forceful retraction against resistance.The kink in the pusher assembly was likely incidental and likely occurred while packaging the device for return.The other lantern and ruby coil mentioned in the complaint were not returned for evaluation.Penumbra catheters and coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00356, 3005168196-2017-00357, 3005168196-2017-00358.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hypogastric artery using ruby coils and lantern delivery microcatheters (lantern).It was noted that the patient had an abnormal hypogastric artery and it was difficult to gain access via the contralateral approach due to an acute turn at the arch of the iliacs.During the procedure, while retracting a ruby coil (lot #f72627) back into a lantern (lot #f70657) for repositioning, the physician experienced resistance and the ruby coil unintentionally detached from the pusher assembly inside the lantern around the acute angle area.Therefore, the lantern was removed with the detached coil inside.The physician then attempted to access from the contralateral side using a new lantern (lot #f72064).While a new ruby coil (lot #f60720) was being prepared on the back table for use, the ruby coil pusher assembly was bent and had unintentionally detached from its pusher assembly.Without knowing that, the physician advanced the ruby coil through the new lantern and into the patient but decided to retract the coil for repositioning.While attempting to retract the ruby coil, the physician noticed that the ruby coil had unintentionally detached from its pusher assembly.Therefore, the lantern was removed with the detached ruby coil.The procedure was then completed using an additional coil, which did not require a microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6405073
Report Number3005168196-2017-00359
Device Sequence Number10842299
Product Code HCG
UDI-Device Identifier00814548012971
UDI-Public00814548012971
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/31/2024
Device Catalogue NumberRBY2C0825
Device Lot NumberF72627
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/13/2017
Initial Report FDA Received Date03/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR